Tennessee, 2016

Damaging Wind in Tennessee, July 18, 2016

July 18, 2016 · NWS OHX · 1 event in 1 county or zone

Widely scattered showers and thunderstorms affected southern Middle Tennessee during the afternoon hours on July 18. One isolated microburst caused wind damage in Pulaski.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Widely scattered showers and thunderstorms affected southern Middle Tennessee during the afternoon hours on July 18. One isolated microburst caused wind damage in Pulaski.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 18, 11:35 AM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 18, 11:35 AM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1235 PM CDT MON JUL 18 2016

.UPDATE...
FOR 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...

We are off and running on this warm and humid day across Middle
Tennessee. Temperatures are in the upper 80s with dew points in
the lower to mid 70s producing heat index values as high as upper
90s already. I still expect heat index values to stay below heat
advisory criteria today, but it will be worth keeping an eye on.
To the north of the area right now an outflow from a decaying MCS
is racing south and is currently located in central KY. Most CAMs
show this fizzling out before reaching the KY/TN border. I added a
slight chance pop to the northern counties in case a few showers
do reach the area. Overall, the forecast package is on track. No
major changes were made to the forecast.

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR conditions will prevail for the most part during this TAF
period. There will be some isolated showers and storms around
during the day today but coverage is not widespread enough to even
put in a VCTS. Fog could be an issue tonight at CKV and CSV. Winds
will be around the 5 kt range during the day today with a
westerly/northwesterly component before calming tonight. As mixing
resumes tomorrow winds will be light and out of the northwest.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......10/Reagan
AVIATION........10/Reagan
Hazardous weather outlook, Jul 18, 4:14 AM CST, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
514 AM CDT MON JUL 18 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-191015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
514 AM CDT MON JUL 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

HIGH TEMPERATURES TODAY WILL CLIMB TO THE LOW TO MID 90S WEST OF
THE CUMBERLAND PLATEAU...AND WHEN COMBINED WITH HIGH
HUMIDITY...HEAT INDEX VALUES WILL BE AROUND 100 DEGREES DURING
THE AFTERNOON FOR MOST OF THE MID STATE.

TAKE EXTRA PRECAUTIONS IF YOU ARE WORKING OR SPENDING TIME
OUTSIDE. DRINK PLENTY OF WATER AND RESCHEDULE STRENUOUS
ACTIVITIES TO THE EARLY MORNING OR EVENING IF POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAT INDEX VALUES WILL BE BETWEEN 100 AND 105 DEGREES FOR MOST OF
THE MID STATE WEST OF THE CUMBERLAND PLATEAU EACH AFTERNOON
TUESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Northeast Alabama radar (KHTX), 94 km away, was scanning. The volume nearest the first event began at 19:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Giles

When
July 18, 1:55 PM CST
Where
Giles County, 2.49 mi WNW of Pulaski to 0.81 mi WSW of Pulaski
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.212, -87.061

Giles County Emergency Manager reported a microburst struck Pulaski from the industrial area on the northwest side of town into downtown. Photos showed 4 utility poles were snapped on Industrial Blvd and Bennet Drive. Several trees were also blown down, including one tree falling on a car at 5th Street and Flower Street, and another tree down on East Madison Street. Winds were estimated around 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639009.